As with any medication, any and all adverse side effects that have been reported must be documented. This does not mean that you will experience all of them. Most adverse effects that people experience have been mild and transient.
There have been rare reports of reversible alopecia (hair loss). If this were to occur, discontinuation of the drug is warranted. The good news is that the condition is reversible and not a permenant result.
There are many who do complain of weight gain during betablocker therapy. Have you spoken to your Dr about your concerns? You mention that this is for treatment of afib, are you taking any type of anti-arrhythmic along with the BB?
metoprolol side effects.... well, I guess they are real, but you learn to live with it. The side effects are easier to live with than a resting rate of 150 and then going up and up from there. When they were trying to control rate with JUST beta blockers... I took 200 of propranolol and 300 of metoprolol and occasional 100 of labetalol here and there. It helped but it worked a LOT better when other classes of drugs were added. Since the point is to slow you down, it generally SLOWS you down. When I was on THAT much, I felt like I was nailed to the couch. Now, instead I take coreg as a beta blocker and diltiazem, and flecainide and lisinopril. (Only the lisinopril is not for the rhythms.) I have struggles with the meds, but it is helping my heart. So, regardless of weight gain or tired or dizzy, I'm not in heart failure now... so I'll take it. I hope it all works out for you. Talk over your concerns with your md and what you are trying to acheive vs. trying to avoid with the meds. Though it isn't optimal, sometimes "better living through chemistry" is our only reasonable option.
I was on Metaprolol (generic of Lopressor), and the only thing Metaprolol did was make me tired, but it made me SO tired, I couldn't function, so I went off it.
Since then, I've switched to Atenelol (generic of Tenormin) and NO side effects.
You might want to ask for that if you can :)
I am basically in AFib and use Metoprolol for rate control. I have taken as much as 200 mg a day, 100 in am 100 in pm. That did give me some problems with dizziness and tiredness .. I'm now on 100 ER (Extended Release) which I take in the morning. I don't have much in the way of side effects from that dose, but I do feel a bit lethargic..not sure if it is due to the medication of AFib, or both. My only complaint symptoms are the lazy feeling and some shortness of breath if I do anything beyond walking on the level. I think it may also have lowering effect on male libido, I'm not convinced that is the case.
So, for rate control, I was running as high as 130 bpm at rest without Metoprolol, and with 100 mg I run as low as mid 70s when really at rest and around 90 if just walking around the house. It also lowers my normal blood pressure, but not too much..guess I'm usually around 120/70.
Hope I didn't wander off topic, bottom line of this post, my experience with Metoprolol at 100 mg or less a day is the side effects are not troubling.
I take metoprolol and I have had hardly any side effects. It did make me alittle tired but I got use to it. Everybody is different when it comes to meds and side effects. For expample musikbox could not tolerate metoprolol and was switched to atenolol. For me it was the opposite. I could not function on atenolol and had to come off of it and I am having no problems with metoprolol.
you're absolutely right, everyone experiences different side effects.
But to address the OP's concerns, if a drug was THAT risky, the FDA wouldn't have approved it to begin with.
Thank you for all the valuable comments - I really appreciate every one of them. I know I shouldn't look for trouble before it happens, so I guess I'll stick with the increased dosage of metoprolol and just see what happens. Right now, it's the only med I'm on. If I'm lucky it will do the job and I won't have any insurmountable side effects. If not, I'm pretty sure that a-fib ablation is going to be the recommended next option. I have a LOT of questions about that for my doctor as I'm not too crazy about the statistics on the success rate and instance of stroke for this procedure (much more complex and risky than the ablation I had for PVCs). However, I guess my overall good health (aside from the a-fib) is certainly in my favor. I have an appointment this week with my cardiologist and will definitely be addressing the weight issue with him. I mean, what could be more conducive to cardiac health than being at (or at least close to) an optimal weight? ...Good luck to all - I had no idea that arrhythmia was such a prevalent condition until it happened to me - I'm not unique, that's for sure. I can very much relate to the frustration and fear that go along with it and am glad there are opportunities like this to talk with others going through the same thing. Thanks again.
my hair loss is extreme from taking Metoporol (100mg); i want to SUE someone; My Doctor is weaning me know however i'm so anxious & scary; my heart beat is high, can't sleep at nite; its AWFUL; i'm just
praying that the Doctor can successfully take me off & i deal w/my issue
holisticly & w/proper diet, supplements etc
I was given metoprolol for a heart test and told to continue it. I have tried to find out why I need to continue it as my heart rate is 72. I cannot get a definitive answer other than the doctor said he encourages me to continue taking it. I am on a low dose of 25 mg 2 times per day but it kicks my butt and makes me tired and sleepy. I am concerned that nobody has told me that taking buproprion with metoprolol can cause an interaction of increasing the affects of metoprolol. The doctor didn't and neither did the pharmacist until I read about it and called to ask. It also suggests that metoprolol isn't always a good mix for those that have sleep disorders.
I have been on metoprolol for 15 yrs yrs . I take 100 mg 2 times a day . For heart palpatations and pvcs pac"s . For me it is not helping my B/P or heart rate that much . I am at 100 HR now . Something changed
With that . It never really did help my BP . The docs always say I have anxiety. I was born with a heart defect ( They just found after all these yrs) but as for side effects . Yes I have lost hair ,weight gain
Feeling glued to the bed couch etc . And now it seems to only work for 4 - 6 hrs . I do smoke some
Never did or do alcohol or drugs of any kind . And was very much In shape . That's part of my story
I was once on 200mg. of metoprolol daily. I felt like a zombie. Any activity cause a heavy feeling in my chest as my heart refused to pick up the pace. Additionally, the level in my blood continued to rise as the entire amount of the daily dose was not completely metabolized by the time I took the next dose. Within a month, it felt like my shoes were filled with lead. A terrible feeling! But dialed back to 100mg per day, it was very effective in conrolling my borderline hypertension, and while ineffective in preventing SVT episodes, it did help in converting them. Now 9 years after starting it, I'm on 75mg per day. At this dose level, it is still effective in keeping my blood pressure admirably low. I no longer need it for SVT since my successful ablation for it. At this level, it has minimal effect on my physical performance, and I experience no other adverse side effects.
Small dose here. As far as I can tell, its a great drug for my application. I suppose I should be dismayed that you went for a PVC ablation and ended up with afib. I know I had an incident not too long ago, and the ep suggested that I might have had a short burst of vt or afib with aberancy. It seems that my short burst had sort of a time varying, irregular feel to it, giving them the impression that it might really be afib with abberancy. Anyway, I think this drug is supposed to be a lot more simple to use than some of the others. I consider myself lucky to be able to use it.